Minnesota, 2024

Drought in Minnesota, February 1 to 29, 2024

February 1 to 29, 2024 · NWS FGF · 7 events in 7 counties and zones

D2 drought persisted in 6 NW MN counties through the month of February.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

D2 drought persisted in 6 NW MN counties through the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 31, 11:00 PM CST, 1 hour earlier. Its key messages:

  • Dense fog will develop in our area tonight into Thursday morning. Greatly reduced visibility and potential slick spots will impact travel conditions tonight into the Thursday morning commute.
  • Minimal (<20%) chances for precipitation over the next 7 days, and with the warm temperatures, if any precipitation fell it would primarily be rain
Area forecast discussion, Jan 31, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Grand Forks ND
1100 PM CST Wed Jan 31 2024

.KEY MESSAGES...

- Dense fog will develop in our area tonight into Thursday
  morning. Greatly reduced visibility and potential slick spots
  will impact travel conditions tonight into the Thursday
  morning commute.

- Minimal (<20%) chances for precipitation over the next 7 days,
  and with the warm temperatures, if any precipitation fell it
  would primarily be rain

&&

.UPDATE...
Issued at 1100 PM CST Wed Jan 31 2024

Expanded the Dense Fog Advisory to include Norman, Mahnomen, and
the rest of Otter Tail County based on recent observations and
satellite.

Otherwise, previous discussions remain valid.

Issued at 906 PM CST Wed Jan 31 2024...

Surface observations, satellite imagery, and webcams indicate fog
is already developing within the southern Red River Valley into
the western hills of west-central Minnesota. With plenty of time
(6+ hours) for continued, optimal radiational cooling,
confidence is high enough to issue a Dense Fog Advisory for
these locations. This will remain valid through 9 AM, although
confidence in cessation of dense fog is low.

Additional areas within the Red River Valley as well as into
eastern North Dakota west of the Valley are liable to see fog as
well, some of which may be dense. With temperatures dipping
into the 20s tonight, light icing from freezing fog may
contribute to slick spots, adding an additional layer of
potential impacts to travel conditions from fog tonight into
Thursday morning.

Issued at 636 PM CST Wed Jan 31 2024...

With temperatures in the mid 40s to low 50s today, the majority
of locations within our region set daily record high
temperatures today. This includes but not limited to Grand
Forks, Fargo, Devils Lake, Park Rapids, and Baudette. However,
these climatological sites were still 2 to 5 degrees shy of
record high temperatures for the month of January.

Fog is looking likely this evening, particularly within the
southern Red River Valley. Optimal radiational cooling
conditions are forecast here with mostly clear skies and calm
winds. Temperatures cooling into the 20s and lingering moisture
from recent snowmelt should all aid in developing fog, some of
which may be dense. At this time, confidence is low on coverage
of dense fog, so holding off on any headlines for now.
Additional areas of potential fog development include west of
the Red River Valley.

Low stratus from back door cold front moving through Ontario
into eastern Manitoba continues to make its way toward our area,
increasing confidence extensive cloud cover will eventually fill
into our area from northeast to southwest overnight tonight. At
this time not expecting any precipitation to be squeezed out
from this, although can't completely rule it out in the form of
some light mist. Due to low probability of precipitation
(around 10%) and light amounts, not anticipating any impacts
from this.

&&

.DISCUSSION...
Issued at 213 PM CST Wed Jan 31 2024

It is a very springlike day today, with plenty of sun, light
winds, and very mild temperatures. By early afternoon, new
record highs were established at Fargo, the Grand Forks
airport, and the NWS Grand Forks station. Since temperatures are
still rising, the actual new records will probably not be set
until closer to 4 to 5 pm.

With the snowmelt today, fairly light winds expected tonight,
and not a lot of cloud cover, expect some fog to develop again.
Hard to know how extensive or thick it will get, but models are
favoring areas along and south of Interstate 94, and possibly
the Langdon to Devils Lake area. There is a backdoor cold front
that is anticipated to sag southward from southeast Manitoba
late this evening into the overnight hours, which could turn the
lighter winds more northerly. Some low clouds may form and drop
southward behind this boundary. At this point, any cloud cover
dropping southward behind this boundary should stay along or
north of highway 2. The predictability of fog is low, but the
conditions over the next 7 days do not markedly change, so fog
could be possible at times throughout.

Finally, expect minimal (<20%) chances for precipitation over
the next 7 days. There had been a weak signal for early in the
weekend. This now looks less likely, possibly even more delayed
now. The biggest thing is that if any precipitation did fall
during this mild period, it would fall in liquid form.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1057 PM CST Wed Jan 31 2024

Impacts to aviation are forecast within the TAF period from fog
reducing vsbys, as well as low CIGs.

Fog is forecast to develop this evening into Thursday morning,
with highest confidence in development within the southern Red
River Valley. This will impact KFAR where vsby reductions drop
to 1/4SM, possibly becoming dense (60% chance), mainly before
13Z.

Additionally, low CIGs in the MVFR to IFR range are forecast to
invade the area from the northeast tonight into Thursday. There
is a 40% chance these CIGs drop into the LIFR category. These
low CIGs are forecast to linger over the majority of the region
throughout Thursday. Lowered CIGs may extend beyond 06Z.

Winds will start light and variable, turning more northeasterly
to easterly after 12Z Thursday around 6-10 kt.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Dense Fog Advisory until 9 AM CST Thursday for NDZ039-049-052-
     053.
MN...Dense Fog Advisory until 9 AM CST Thursday for MNZ002-003-022-
     027-029>031-040.

&&

UPDATE...CJ
DISCUSSION...Godon
AVIATION...CJ
Hazardous weather outlook, Jan 31, 6:53 PM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
653 PM CST Wed Jan 31 2024

MNZ001-002-004>009-013>017-022>024-032-NDZ006>008-014>016-024-
026>030-054-020100-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh-
653 PM CST Wed Jan 31 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-027>031-040-NDZ038-039-049-052-053-020100-
Clay-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Barnes-Cass-Ransom-Sargent-Richland-
653 PM CST Wed Jan 31 2024

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Tonight

Fog is forecast to develop within the southern Red River Valley
into west-central Minnesota tonight, some of which may be dense.
Dense fog would impact travel conditions through greatly reduced
visibility and the creation of potential slick surfaces from
light icing.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Hubbard

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Hubbard forecast zone
Reported by
Drought Monitor
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

D2 Drought persisted in mid and eastern Hubbard county through the month of February.

Drought, Kittson

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Kittson forecast zone
Reported by
Drought Monitor
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

D2 Drought persisted in northern and central Kittson county through the month of February.

Drought, Lake of the Woods

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
Drought Monitor
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

D2 Drought persisted in southwestern Lake of The Woods county through the month of February.

Drought, North Beltrami

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
Drought Monitor
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

D2 Drought persisted in Beltrami county through the month of February.

Drought, South Beltrami

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
Drought Monitor
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

D2 Drought persisted in Beltrami county through the month of February.

Drought, Roseau

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Roseau forecast zone
Reported by
Drought Monitor
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

D2 Drought persisted in northwestern to southeastern portions of Roseau county through the month of February.

Drought, Wadena

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Wadena forecast zone
Reported by
Drought Monitor
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

D2 Drought persisted in far eastern portions of Wadena county through the month of February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163866, 1163867, 1163868, 1163869, 1163870, 1163871, 1163872.